Flash Flood, Johnson
- When
- August 7, 3:21 PM MST to 4:50 PM MST
- Where
- Johnson County, 15 mi NE of Buffalo
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Flash flooding was reported on Tipperary Road between Luddeck Road and Double Cross Road. 5 inches of rain fell in less than two hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Flash flooding was reported on Tipperary Road between Luddeck Road and Double Cross Road. An estimated 2.5 inches of rain fell in less than two hours. Sheriff's deputies reported that a portion of Tipperary Road was washed out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 7, 2:01 PM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION... NATIONAL WEATHER SERVICE RIVERTON WY 301 PM MDT MON AUG 7 2006 .SHORT TERM...TONIGHT THROUGH THURSDAY A COUPLE OF SHORTWAVES NE BETWEEN UPPER LOW OVER NORTHERN CALIFORNIA AND BROAD RIDGE OVER SOUTHERN PLAINS. FIRST WAVE WAS NEAR NORTHWEST CORNER OF WYOMING AT 2030Z AND THE SECOND NEAR VERNAL UTAH. THUNDERSTORMS HAVE BEEN MAINLY HUGGING THE HIGH TERRAIN THIS AFTERNOON. AS HAS BEEN THE CASE THE LAST COUPLE OF NIGHTS THESE WAVES WILL BE SLOW TO MAKE THE TURN EASTWARD AROUND THE UPPER RIDGE WITH THE ADDITIONAL FACTOR OF SUB-TROPICAL JET PUNCHING INTO THE GREAT BASIN KEEPING UPPER LEVEL DIVERGENCE OVER THE SOUTH AND EAST CENTRAL THROUGH THE NIGHT. SOME OF THE DRIER AIR OVER THE NEVADA/UTAH LINE WILL PUSH INTO THE WEST OVERNIGHT. THUS... ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE AREA THIS EVENING WITH SOME ACTIVITY LINGERING ACROSS MAINLY SWEETWATER AND NATRONA COUNTIES AFTER MIDNIGHT. MAIN CHANGE TO FORECAST IS A SLOWDOWN OF PROGRESSION OF UPPER LOW OVER NORTHERN CALIFORNIA THAT WILL KEEP MUCH OF WYOMING IN DRY WARM SECTOR TUESDAY. WITH GOOD PRESSURE FALLS AHEAD OF THIS UPPER LOW ACROSS CENTRAL MONTANA TUESDAY...THIS WILL RESULT IN HOT...WINDY AND DRY CONDITIONS ACROSS MUCH OF SOUTHERN AND CENTRAL WYOMING...A SCENARIO THE MODELS TYPICALLY UNDERPLAY AS FAR AS WIND...TEMPS AND RH/S. A FIRE WEATHER WATCH WILL BE IN EFFECT FOR MUCH OF SOUTHERN AND CENTRAL WYOMING FROM NOON TUESDAY THROUGH EARLY EVENING. UPPER TROUGH WILL MOVE NORTHEAST ACROSS IDAHO TUESDAY NIGHT AND ACROSS MONTANA WEDNESDAY. NORTHWEST WYOMING WILL GET BRUSHED WITH THE BEST LIFT AND MOISTURE FROM THIS SYSTEM TUESDAY AFTERNOON AND NIGHT WHERE SHOWERS AND THUNDERSTORMS WILL BE MOST PREVALENT. ANY THUNDERSTORMS THAT MAKE IT INTO CENTRAL WYOMING WILL BE MAINLY DRY... PRODUCING STRONG WIND GUSTS. AIRMASS DRIES OUT AND STABILIZES BEHIND EXITING TROUGH WEDNESDAY WITH BOTH MODELS PUSHING THE SUB- TROPICAL MOISTURE PLUME TOWARD THE SOUTHERN BORDER. TEMPERATURES WEDNESDAY WILL ONLY BE SLIGHTLY COOLER THAN THE HOT TEMPERATURES TOMORROW WITH RHS REMAINING LOW...SO FIRE DANGER WILL ONCE AGAIN BE HIGH DURING WEDNESDAY AFTERNOON AND EARLY EVENING. ON THURSDAY AN UPPER LEVEL HIGH PRESSURE RIDGE IS EXPECTED TO EXTEND FROM WEST TEXAS NORTH ACROSS EASTERN NEW MEXICO...EASTERN COLORADO AND EASTERN WYOMING CONTINUING NORTH INTO EASTERN MONTANA. AN UPPER LEVEL LOW PRESSURE TROUGH IS EXPECTED ALONG THE COAST OF WASHINGTON...OREGON AND NORTHERN COLORADO. THIS WILL SET UP SOUTHWEST FLOW ALOFT OVER WYOMING WITH SUBTROPICAL MOISTURE MOVING NORTH OUT OF UTAH AND WESTERN COLORADO INTO SOUTHERN AND WESTERN WYOMING. THIS WILL SUPPORT ISOLATED SHOWERS AND THUNDERSTORMS IN THE SOUTH AND WEST IN THE AFTERNOON AND EVENING. ENOUGH MOISTURE AND INSTABILITY SHOULD BE PRESENT FOR ISOLATED SHOWERS IN THE WEST LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. .LONG TERM...FRIDAY THROUGH MONDAY FRIDAY SHOULD SEE THE MOISTURE INCREASE AS SHORT WAVE LOW PRESSURE TROUGHS MOVE NORTHEAST IN THE SOUTHWEST FLOW. THE NORTHERN PART OF THE UPPER LEVEL HIGH PRESSURE RIDGE IS EXPECTED TO SHIFT SLIGHTLY EAST INTO WESTERN NEBRASKA AND WESTERN SOUTH DAKOTA. THIS WILL ALLOW THE SUBTROPICAL MOISTURE TO SPREAD FARTHER NORTH AND EAST BRINGING A THREAT OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO ALL OF WESTERN AND CENTRAL WYOMING. A RATHER STRONG SHORT WAVE TROUGH WILL EJECT FROM THE PACIFIC TROUGH FRIDAY NIGHT. BEHIND THE TROUGH ENOUGH DRYING IS EXPECTED TO REMOVE THE THREAT OF CONVECTION ON SATURDAY. THE PACIFIC TROUGH IS THEN EXPECTED TO REESTABLISH ITSELF ON SUNDAY BRINGING ANOTHER FEED OF SUBTROPICAL MOISTURE NORTH INTO SOUTHERN AND WESTERN WYOMING BRINGING A RETURN TO ISOLATED SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. MOISTURE WILL CONTINUE TO MOVE INTO THE AREA ON MONDAY WITH SOUTHWEST FLOW REMAINING OVER THE AREA. TEMPERATURES ARE EXPECTED TO REMAIN RATHER WARM OVER THE AREA WITH SLIGHT COOLING WITH THE TROUGH ON SATURDAY. OVERALL...THE EXTENDED MODELS ARE IN FAIR AGREEMENT WITH THE SLIGHT DIFFERENCES THAT DO OCCUR NOT IMPACTING THE OVERALL FORECAST OVER WESTERN AND CENTRAL WYOMING. && RIW WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FOR SOUTH AND CENTRAL ZONES...FIRE WX ZONES 274...279-283...285...287-289. && SHORT TERM...AEM LONG TERM...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 334 PM MDT MON AUG 7 2006 WYZ001>020-022>030-081100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 334 PM MDT MON AUG 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. ...FIRE WEATHER WATCH FOR SOUTHERN AND EAST CENTRAL WYOMING FOR TUESDAY AFTERNOON AND EARLY EVENING... .DAY ONE...TODAY AND TONIGHT THE CHANCE FOR THUNDERSTORMS CONTINUES THIS AFTERNOON ACROSS THE AREA. THE BEST CHANCE...HOWEVER...WILL BE OVER NATRONA AND JOHNSON COUNTIES. THUNDERSTORMS WILL HAVE SOMEWHAT LESS MOISTURE TO WORK WITH TODAY...SO OUTFLOWS TO 50 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR THUNDERSTORMS CONTINUES TUESDAY AS A COOL FRONT MOVES THROUGH. AHEAD OF THIS FRONT...HOT...DRY AND WINDY CONDITIONS WILL OCCUR ALONG WITH RELATIVE HUMIDITY DROPPING DOWN TO 10 PERCENT. THESE WEATHER CONDITIONS HAVE PROMPTED THE ISSUANCE OF A FIRE WEATHER WATCH FROM 12 NOON TUESDAY THROUGH 9 PM TUESDAY EVENING FOR SOUTHERN AND EAST CENTRAL WYOMING. OCCASIONAL LIGHTNING AND GUSTY WINDS WILL BE POSSIBLE WITH THE STORMS DIRECTLY ASSOCIATED WITH FRONT. THE THUNDERSTORM THREAT WEDNESDAY SHOULD BE CONFINED MAINLY TO SOUTHERN AND WESTERN WYOMING. ON FRIDAY...THE COMBINATION OF MONSOONAL FLOW AND AN APPROACHING COLD FRONT MAY PRODUCE STRONG THUNDERSTORMS ACROSS THE AREA FROM FRIDAY AFTERNOON INTO FRIDAY NIGHT. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...WIND GUSTS OF 40 MPH OR GREATER AND ANY HAIL. THANK YOU. TEAM RIVERTON
The Riverton/Lander radar (KRIW), 187 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529569.